This site is intended for health professionals only

Home / News / Warnings over fluoroquinolone antibiotics after reports of ‘irreversible’ side-effects

Warnings over fluoroquinolone antibiotics after reports of ‘irreversible’ side-effects


By Beth Kennedy
Editor-in-chief

01 Apr 2019

The Government’s medicines watchdog has issued guidance on fluoroquinolone antibiotics following some reports of ‘potentially irreversible’ side effects affecting multiple systems, organ classes and senses.

The Medicines and Healthcare Regulatory Authority (MHRA) cautioned healthcare professionals on 21 March against prescribing the drug and to advise patients to stop taking it if they experienced side effects including muscle pain and peripheral neuropathy.

This is part of new restricted indications following an EU-wide safety review of the drug following ‘relatively few’ reports of serious side effects usually affecting the musculoskeletal and nervous systems. It is likely that the number of those adversely affected by the drug has been under-reported, the MHRA said.

Taking fluoroquinolone – which is prescribed for serious, life-threatening bacterial infections – by mouth, injections or inhalation can ‘very rarely’ cause these side effects for up to months or years, according to the MHRA.

It should not be prescribed for mild to moderate infections unless other antibiotics are considered inappropriate.

Some of the serious side effects reported include tendon rupture, depression, fatigue, memory impairment and arthralgia.


Want news like this straight to your inbox?


Latest News

Ministers condemn ‘abhorrent’ abuse of Covid vaccinators
The vaccines minister has promised to ‘look at anything we can do’ to protect staff...
Pharmacists back fillers to be available on prescription only
Pharmacists who offer aesthetic services in their pharmacies are backing the call to make dermal...
Trainee pharmacist talking to a woman
Women’s health should be part of pharmacy training, RPS says
The Royal Pharmaceutical Society is calling for undergraduate pharmacy courses to include teaching on women's...